Iowa, 2011Hail in Iowa, June 9, 2011
June 9, 2011 · NWS DMX · 2 events in 2 counties and zones
Thunderstorms developed rapidly during the overnight hours as the low level jet strengthened, pushing warm and moist air over the top of the cool air that had spread south across the state. A line of strong thunderstorms developed, producing heavy rain and some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed rapidly during the overnight hours as the low level jet strengthened, pushing warm and moist air over the top of the cool air that had spread south across the state. A line of strong thunderstorms developed, producing heavy rain and some hail. Nickel size hail was recorded at the NWS office in Johnston. Nickel size hail also fell from the same cluster of storms in the Templeton area of Carroll County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 10:54 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 8, 10:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1154 PM CDT WED JUN 08 2011
...UPDATED FOR THE 06Z AVIATION DISCUSSION...
.SHORT TERM /TONIGHT/...
CDFNT CONTINUES TO MAKE SLOW PROGRESS TO THE SOUTHEAST. INIT WSHFT
BOUNDARY IS OUT AHEAD OF THE TRUE COLD AIR WITH DEW POINT
DISCONTINUITY SHOWING THE REAL PUSH OF COOLER AIR. EXPECT TO SEE
SOME TSRA DVLPMT TWD EVE...BUT AHEAD OF SNST AS THE CAP WEAKENS.
TSRA THIS EVE SHOULD BE ALONG AND S OF A KCID-KDSM-KRDK LINE WITH A
NARROW WINDOW FOR POTENTIAL SVR WX AND +RA. FRONT WILL STALL OVR
NGT WITH SOME WAA BEGINNING TO TAKE PLACE AFT MIDN. FOR THAT
REASON...WENT FOR FAIRLY STRONG POPS FOR THE OVR NGT PD. MOS TEMPS
LOOK REASONABLE FOR MINS TNGT WITH BULK OF THE PUSH EARLY ON.
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
A RELATIVELY ACTIVE PATTERN IS EXPECTED IN THE LONG TERM ALTHOUGH A
BREAK IS EXPECTED DURING THE WEEKEND. INITIALLY ON THURSDAY...
CONVERGENCE WILL BE MAXIMIZED ALONG THE BOUNDARY IN SOUTHERN IA
WHERE ONGOING CONVECTION IS EXPECTED ON THURSDAY MORNING. HAVE GONE
WITH HIGH LIKELY POPS AS ELEVATED CONVECTION MOVES ACRS THIS AREA.
SOME THREAT OF SEVERE WEATHER WILL EXISTS...MAINLY FROM HAIL ALONG
WITH HEAVY RAINFALL AS PWATS INCREASE TO NEARLY 2.00 BY THURSDAY
MORNING. CONVECTION WILL BEGIN TO BUILD TO THE NORTH BY LATER IN
THE DAY AS UPPER SYSTEM PASSES THROUGH THE ROCKIES AND INTO THE
PLAINS. SFC WAVE DEVELOPMENT IN NORTHEAST KANSAS WILL ENHANCE
THETA-E ADVECTION ACRS WESTERN IA BY LATER IN THE AFTERNOON ACRS THE
WEST. SEVERE CONVECTION WILL REMAIN POSSIBLE DURING THIS TIME
ALTHOUGH IT SHOULD REMAIN MAINLY ELEVATED WITH HAIL AND POSSIBLY
SOME WIND DEPENDING ON THE DEPTH OF THE NEAR SFC INVERSION.
WIDESPREAD CONVECTION WILL PERSIST INTO THURSDAY NIGHT AS WAVE LIFTS
INTO THE STATE AND MOIST LOW LEVEL FLOW CONTINUES INTO THE STATE
WITH LLJ FOCUSED INTO CENTRAL IOWA. HEAVY RAIN WILL REMAIN A
POSSIBILITY THROUGH THIS TIME WITH PWATS REMAINING FROM 1.75 TO 2
INCHES. AREAL COVERAGE WILL BEGIN DIMINISH ON FRIDAY AS MAIN
SYNOPTIC FORCING SHIFTS TO THE EAST ALONG WITH THE SFC WAVE. MAIN
CONCERN WILL BE SOME REDEVELOPMENT IN THE SOUTHEAST THIRD OR SO OF
THE CWA BY AFTERNOON AHEAD OF THE LOW.
AT THIS POINT...IT APPEARS WEAK SFC RIDGING WILL BUILD ACRS THE
STATE INTO THE WEEKEND WITH DRY CONDITIONS ON SATURDAY INTO EARLY
SUNDAY. HOWEVER...GFS AND EURO INDICATE A QUICK RETURN TO WAA AND
MOISTURE RETURN ON SUNDAY AS SFC RIDGING SLIDES TO THE EAST.
THEREAFTER...WILL SEE A DAILY THREAT OF THUNDERSTORMS WITH NEARBY
SFC BOUNDARIES AND MOISTURE FLOWING INTO THE REGION. SEVERE
CONVECTION WILL REMAIN POSSIBLE BUT DOES NOT APPEAR WIDESPREAD OR
OVERLY INTENSE AS SHEAR STAYS LIMITED. TEMPERATURES WILL BE MUCH
COOLER THROUGH SATURDAY BEFORE SOME MODERATION INTO EARLY NEXT WEAK
TO SEASONABLY WARM CONDITIONS.
&&
.HYDROLOGY...
A DECENT THREAT FOR SIG RAINFALL IS TRYING SETUP WITH CDFNT STALLING
LATER TNGT THROUGH THE NEXT FEW DAYS. ATTM THINKING IS THAT
DYNAMICS ARE NOT ALL THERE FOR A BIG EVENT TNGT. WOULD SEE 1/2-1
INCH OVR A WIDE AREA...BUT WITH ONLY 20 KTS OR SO OF WIND AT H8
DON'T THINK IT WILL GET OUT OF HAND. THIS COULD SET THE STAGE IF WE
DO GET ANOTHER EVENT THU NGT...WHICH SEEMS MORE LKLY.
&&
.AVIATION...09/06Z
COLD FRONT HAS MOVED THROUGH THE SITES WITH NORTH TO NORTHEAST
WINDS PREVAILING THROUGH THURSDAY MORNING. THIS WINDS WILL BECOME
EASTERLY DURING THE DAY. A FEW CUMULUS POSSIBLE NEAR KOTM THROUGH
08Z. ANOTHER ROUND OF THUNDERSTORMS EXPECTED TO DEVELOP LATE TONIGHT
INTO THURSDAY. CHANCES WILL SPREAD FROM SOUTH TO NORTH THURSDAY AND
THURSDAY NIGHT WITH THUNDERSTORMS POTENTIALLY AFFECTING SITES FOR
PROLONGED PERIODS OF TIME.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...MS JUN 11
LONG TERM...COGIL
AVIATION...DONAVON
Hazardous weather outlook, Jun 8, 10:21 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1121 PM CDT WED JUN 8 2011
IAZ004>007-015>017-023>028-033>039-049-050-100430-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
1121 PM CDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.
.DAY ONE...TONIGHT
ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF
HIGHWAY 20 TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE PERIODS OF THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL CHANCES FOR
THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS
TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS.
LOCALLY HEAVY RAINFALL MAY FALL THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
IAZ044>048-057>062-070>075-081>086-092>097-100430-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1121 PM CDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT WITH THE
BEST CHANCES SOUTH OF INTERSTATE 80. A SEVERE STORM OR TWO MAY
OCCUR WITH QUARTER SIZED HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE PERIODS OF THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL CHANCES FOR
THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS
TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS.
LOCALLY HEAVY RAINFALL MAY OCCUR THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jun 8, 7:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 2 NE BAXTER 41.85N 93.12W
06/08/2011 M2.00 INCH JASPER IA NWS EMPLOYEE
LARGEST STONE MEASURED 2.25 INCHES IN DIAMETER
0735 PM HAIL 3 NE BAXTER 41.85N 93.11W
06/08/2011 M2.50 INCH JASPER IA TRAINED SPOTTER
&&
DONAVONLocal storm report, Jun 8, 7:18 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 1 WSW LAUREL 41.87N 92.95W
06/08/2011 M1.75 INCH MARSHALL IA PUBLIC
GOLF BALL HAIL...TIME ESTIMATED FROM RADAR
&&
COGILSpecial weather statement, Jun 8, 7:48 PM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
848 PM CDT WED JUN 8 2011
IAZ075-090215-
MAHASKA-
848 PM CDT WED JUN 8 2011
...HAIL UP TO THE SIZE OF NICKELS POSSIBLE...
AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL MAHASKA COUNTY...MOVING EAST AT
30 MPH.
NICKEL SIZE HAIL...IS POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
RURAL MAHASKA COUNTY AT 900 PM CDT
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
BEERENDS
Local storm report, Jun 8, 7:55 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
855 PM CDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 5 NNW ANKENY AIRPORT 41.76N 93.59W
06/08/2011 M1.00 INCH POLK IA NWS EMPLOYEE
&&
COGILLocal storm report, Jun 8, 11:08 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1208 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL REINBECK 42.32N 92.60W
06/08/2011 E0.88 INCH GRUNDY IA TRAINED SPOTTER
0527 PM HAIL 3 E LINCOLN 42.26N 92.63W
06/08/2011 E1.75 INCH TAMA IA TRAINED SPOTTER
0529 PM HAIL 5 SW REINBECK 42.28N 92.67W
06/08/2011 E1.00 INCH TAMA IA TRAINED SPOTTER
0534 PM HAIL 6 SSW REINBECK 42.25N 92.66W
06/08/2011 E1.00 INCH TAMA IA TRAINED SPOTTER
DIME TO QUARTER SIZE...
0540 PM HAIL 1 N ANKENY 41.74N 93.61W
06/08/2011 E0.88 INCH POLK IA TRAINED SPOTTER
0540 PM HAIL 5 SSE REINBECK 42.25N 92.54W
06/08/2011 E1.75 INCH TAMA IA LAW ENFORCEMENT
0545 PM HAIL 4 NNW ANKENY AIRPORT 41.74N 93.60W
06/08/2011 E0.88 INCH POLK IA TRAINED SPOTTER
0548 PM HAIL 4 NW ANKENY AIRPORT 41.74N 93.61W
06/08/2011 E1.00 INCH POLK IA TRAINED SPOTTER
0606 PM HAIL GLADBROOK 42.19N 92.71W
06/08/2011 E1.00 INCH TAMA IA TRAINED SPOTTER
DIME TO QUARTER SIZE
0618 PM HAIL 5 W TRAER 42.20N 92.56W
06/08/2011 M1.50 INCH TAMA IA TRAINED SPOTTER
0619 PM HAIL STATE CENTER 42.02N 93.17W
06/08/2011 E0.88 INCH MARSHALL IA LAW ENFORCEMENT
0623 PM HAIL WNW COLLINS 41.90N 93.31W
06/08/2011 E1.00 INCH STORY IA TRAINED SPOTTER
0625 PM HAIL 2 WSW COLLINS 41.89N 93.35W
06/08/2011 E1.50 INCH STORY IA TRAINED SPOTTER
0633 PM HAIL 2 NW COLLINS 41.93N 93.33W
06/08/2011 E1.00 INCH STORY IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZED HAIL AT 690TH AND
295TH NORTHWEST OF COLLINS. RELAYED BY EMERGENCY MANAGER.
0645 PM HAIL S MELBOURNE 41.94N 93.10W
06/08/2011 E1.00 INCH MARSHALL IA TRAINED SPOTTER
0645 PM HAIL 5 NE TRAER 42.24N 92.39W
06/08/2011 E1.50 INCH TAMA IA TRAINED SPOTTER
0653 PM HAIL 5 NNW ANKENY AIRPORT 41.76N 93.59W
06/08/2011 M1.00 INCH POLK IA NWS EMPLOYEE
0728 PM HAIL BAXTER 41.83N 93.15W
06/08/2011 E1.00 INCH JASPER IA AMATEUR RADIO
AN AMATEUR RADIO OPERATOR REPORTS UP TO QUARTER SIZED
HAIL FALLING IN BAXTER.
0728 PM HAIL BAXTER 41.83N 93.15W
06/08/2011 E1.00 INCH JASPER IA AMATEUR RADIO
0730 PM HAIL 2 NE BAXTER 41.85N 93.12W
06/08/2011 E1.25 INCH JASPER IA NWS EMPLOYEE
0733 PM HAIL 2 NE BAXTER 41.85N 93.12W
06/08/2011 M2.00 INCH JASPER IA NWS EMPLOYEE
LARGEST STONE MEASURED 2.25 INCHES IN DIAMETER
0735 PM HAIL 3 NE BAXTER 41.85N 93.11W
06/08/2011 M2.50 INCH JASPER IA TRAINED SPOTTER
0748 PM HAIL 1 WSW LAUREL 41.87N 92.95W
06/08/2011 M1.75 INCH MARSHALL IA PUBLIC
GOLF BALL HAIL...TIME ESTIMATED FROM RADAR
0750 PM HAIL LAUREL 41.88N 92.92W
06/08/2011 E0.75 INCH MARSHALL IA AMATEUR RADIO
AMATEUR RADIO OPERATOR IN LAUREL REPORTS HAIL FALLING
HEAVILY...MOSTLY PENNY SIZED...SHREDDING THE LEAVES OFF
THE TREES.
&&
PREVIOUS TORNADO REPORT WAS RE-EVALUATED AS A GUSTNADO AFTER
EXAMINATION OF STORM VIDEO.
SMALLSpecial weather statement, Jun 8, 11:51 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1251 AM CDT THU JUN 9 2011
IAZ045>048-057>060-090700-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
INCLUDING THE CITIES OF...CARROLL...JEFFERSON...BOONE...AMES...
AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES
1251 AM CDT THU JUN 9 2011
...THUNDERSTORMS WITH HAIL AND HEAVY RAIN LIKELY EARLY THIS MORNING...
THUNDERSTORMS OVER WEST CENTRAL IOWA NEAR HARLAN AND AUDUBON WILL
CONTINUE TO MOVE AND DEVELOP EASTWARD INTO CENTRAL IOWA TOWARD
PERRY...AMES AND THE NORTHERN SUBURBS OF DES MOINES THROUGH 200
AM. SOME OF THE STRONGER STORMS MAY PRODUCE PENNY TO NICKEL SIZED
HAIL AND HEAVY RAINS WITH LOW VISIBILITIES AND PONDING WATER ON
ROADWAYS.
SMALL
Hail, Polk
- When
- June 9, 1:00 AM CST to 1:05 AM CST
- Where
- Polk County, 2.07 mi S of Polk City
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 41.740, -93.720
Moderate shower of pea to nickel hail at the NWS office in Johnston, lasting several minutes.
Hail, Carroll
- When
- June 9, 2:00 AM CST
- Where
- Carroll County, 0.51 mi E of Templeton
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -94.940
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 9, 20111 death · $100,000 · 1 in hail · 26 events
- Tornado and Flash Flood in Kansas, June 9, 2011$25 million · EF0 · 60 events
- Rip Current in New Jersey, June 9, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Connecticut, June 9, 20111 injured · $263,000 · 70 kt wind · 31 events
- Hail and Damaging Winds in New York, June 9, 2011$787,000 · 1.75 in hail · 16 events
- Flooding in Iowa, June 9 to 21, 2011$930,000 · 7 events
- Flash Flood and Hail in Virginia, June 9, 2011$283,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Oklahoma, June 9, 2011$376,000 · 2 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, June 9, 2011$289,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 9, 2011$415,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Iowa, June 9, 2011$178,000 · 1.75 in hail · 23 events
- Damaging Wind and Lightning Strike in Delaware, June 9 to 10, 20111 injured · $200,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297680, 297775.